Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Automatic reduction of elliptic integrals using Carlson's relations


Author: Norman Gray
Journal: Math. Comp. 71 (2002), 311-318
MSC (2000): Primary 33E05; Secondary 33-04
DOI: https://doi.org/10.1090/S0025-5718-01-01333-3
Published electronically: July 22, 2001
MathSciNet review: 1863002
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

In a series of papers, B. C. Carlson produced tables of elliptic integrals, evaluating them in terms of easily computed symmetrical functions, using a group of multivariate recurrence relations. These relations are, however, cumbersome to use by hand and, in the absence of a specific reductive algorithm, difficult to use with computer algebra. This paper presents such an algorithm, guaranteed to reduce a general elliptic integral to a set of fundamental ones.


References [Enhancements On Off] (What's this?)

  • [Car87] B. C. Carlson, A table of elliptic integrals of the second kind, Mathematics of Computation 49 (1987), no. 180, 595-606. MR 89b:65013
  • [Car88] B. C. Carlson, A table of elliptic integrals of the third kind, Mathematics of Computation 51 (1988), no. 183, 267-280. MR 89k:33003
  • [Car89] B. C. Carlson, A table of elliptic integrals: Cubic cases, Mathematics of Computation 53 (1989), no. 187, 327-333. MR 89m:65009
  • [Car91] B. C. Carlson, A table of elliptic integrals: One quadratic factor, Mathematics of Computation 56 (1991), no. 193, 267-280. MR 92b:33056
  • [Car98] B. C. Carlson, Elliptic integrals: Symmetry and symbolic integration, Atti dei Convengni Lincei 147 (1998), 161-181. MR 2001f:33024
  • [Car99] B. C. Carlson, Toward symbolic integration of elliptic integrals, J. Symbolic Computation 28 (1999), no. 6, 739-753. MR 2001f:33025
  • [GR94] I. S. Gradshteyn and I. M. Ryzhik, Table of integrals, series, and products, 5th ed., Academic Press, 1994. MR 94g:00008
  • [NP76] Edward W. Ng and Desanka Polajnar, A study of alternative methods for the symbolic calculation of elliptic integrals, Proceedings of the 1976 ACM Symposium on Symbolic and Algebraic Computation, 1976, pp. 372-376.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 33E05, 33-04

Retrieve articles in all journals with MSC (2000): 33E05, 33-04


Additional Information

Norman Gray
Affiliation: Department of Physics and Astronomy, University of Glasgow, Glasgow, G12 8QQ, United Kingdom
Email: norman@astro.gla.ac.uk

DOI: https://doi.org/10.1090/S0025-5718-01-01333-3
Keywords: Carlson elliptic integrals
Received by editor(s): August 16, 1999
Received by editor(s) in revised form: May 5, 2000
Published electronically: July 22, 2001
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society